Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 102, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 27, 2004, 8:13 PM EDT for Richland County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 8:13 PM EDT (00:13 UTC)
- Expired
- Sep 27, 2004, 8:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 24 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 3:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2099 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 20.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 280013
SVRCAE
SCC079-280045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
815 PM EDT MON SEP 27 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 845 PM EDT
* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES SOUTH OF ST.
ANDREWS...OR ABOUT 8 MILES EAST OF LEXINGTON...AND MOVING NORTH AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IRMO BY 825 PM
6 MILES WEST OF BLYTHEWOOD BY 830 PM EDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.
LAT...LON 3424 8096 3395 8103 3409 8114 3410 8127
3412 8130 3415 8131 3417 8129 3420 8133
3423 8131 3417 8118 3422 8117 3421 8110
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 4:14 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 27, 4:14 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON SEP 27 2004
.SHORT TERM...
FORECAST BASED ON MOVEMENT OF JEANNE THROUGH THE OVERNIGHT INTO THE
TUESDAY PERIODS. 88D SHOWS BANDS OF SHRA/TSRA CONTINUE TO LIFT
RAPIDLY N/NWD ACROSS THE AREA THIS AFTERNOON. NEW TORNADO WATCH HAS
BEEN ISSUED UNTIL 10 PM FOR THE CENTRAL AND NORTHERN MIDLANDS.
JEANNE FORECAST TO MOVE NEWD FROM CENTRAL GEORGIA INTO THE PIEDMONT
REGION OVERNIGHT THEN NORTH OF THE AREA ON TUESDAY. WILL CONTINUE
FLOOD WATCH FOR THE AREA WITH AN ADDTIONAL 1 TO 3 INCHES EXPECTED
ACROSS THE AREA OVERNIGHT. PCPN SHOULD EVENTUALLY TAPER OFF AS
THE SYSTEM LIFTS N/NE OF THE AREA ON TUESDAY. WILL DROP WIND
ADVISORY FOR THE AREA...BUT ISSUE A WIND ADVISORY FOR AREA LAKES
OVERNIGHT WITH WINDS 15 TO 25 WITH GUSTS FROM 30 TO 35.
&&
.LONG TERM...
MUCH BETTER WEATHER ON THE HORIZON ACROSS THE AREA ONCE JEANNE HAS
MOVED AWAY FROM THE AREA. HIGH PRESSURE TO REMAIN ACROSS THE AREA
FROM MID WEEK INTO THE WEEKEND...WITH NEXT CHANCE OF RAIN BY THE
BEGINNING OF NEXT WEEK. TEMPERATURES EXPECTED TO BE CLOSE TO
NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 69 83 65 80 / 100 50 10 10
AUGUSTA 70 84 63 81 / 100 50 10 10
SUMTER 70 83 66 80 / 100 60 10 10
ORANGEBURG 70 84 66 81 / 100 50 10 10
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH IN EFFECT TONIGHT
TORNADO WATCH FOR THE CENTRAL AND NORTHERN
MIDLANDS UNTIL 10 PM
GA...FLOOD WATCH IN EFFECT TONIGHT
&&
77/77Hazardous weather outlook, Sep 27, 5:35 AM EDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT MON SEP 27 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 535 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER. IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE), THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK (CAESPSCAE)ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN... SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY FROM RUNOFF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY. RCC
In the hours before
Local storm report, Sep 27, 5:06 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 9 NE AIKEN 33.63N 81.62W
09/27/2004 AIKEN SC COUNTY OFFICIAL
BARN DAMAGED, ROOF OFF A HOME, CAMPER DAMAGED. LOTS OF
TREES DOWN. UNKNOWN AT THIS TIME WHETHER DAMAGE CAUSED BY
STRAIGHT LINE WIND OR A TORNADO.
&&
DCMLocal storm report, Sep 27, 6:02 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 8 ENE NEWBERRY 34.32N 81.48W
09/27/2004 NEWBERRY SC AMATEUR RADIO
JUST OFF US HIGHWAY 176 ABOUT 1.5 MILES SOUTH OF STATE
ROAD 34. ROOF OFF HOUSE AND TREES DOWN ON BIG PINE RD.
CARPORT COVER OVERTURNED AND TREES DOWN ON EDGAR WAITES
RD.
&&
DCMLocal storm report, Sep 27, 6:22 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 8 ENE NEWBERRY 34.32N 81.48W
09/27/2004 NEWBERRY SC COUNTY OFFICIAL
UPDATED INFORMATION FOR TORNADO EVENT IN THE VICINITY OF
STATE ROAD 34...US HIGHWAY 176...AND BIG PINE RD. ONE
HOME DESTROYED...4 OTHERS DAMAGED. SEVERAL OUTBUILDINGS
AND MOTOR VEHICLES DAMAGED. NUMEROUS TREES AND POWER
LINES DOWN. VISUAL SIGHTING OF THE TORNADO BY AN
INDIVIDUAL AS IT HIT THE DESTROYED HOME. NO INJURIES.
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 12:40 AM EDT | Flash Flood Warning | CAE | Chesterfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.